November 16, 2022
Tranexamic Acid Used to Prevent Hemorrhage Resulting in Drug- Error Deaths
By: Sharon Muza, BS, LCCE, FACCE, CD/BDT(DONA), CLE | 0 Comments
Tranexamic acid is a medication that is being used with more frequency to resolve postpartum hemorrhage due to its effective ability to control bleeding post-birth. This life saving medication is a welcome tool and is being used globally to help save the lives of birthing people. The American College of Obstetricians and Gynecologists recently published a special report that brought up a concerning and tragic issue as the use of tranexamic acid has increased.
The ampoules of tranexamic acid that are kept on hand, particularly in the operating room, are being confused with a similarly packaged local anesthetic that is commonly used for spinal anesthesia. The results of this mix up has been tragic and occuring with more frequency as the overall use of tranexamic acid goes up. Tranexamic acid when administered into the spinal area causes rapid-onset convulsions and in 50% of the cases, the patient dies.
In the United States, the Food and Drug Administration, and globally, the World Health Organization have repeatedly issued safety alerts in hopes of raising awareness of this potentially fatal mistake. Unfortunately, incidents of this error are increasing as the rate of tranexamic acid being used in deliveries goes up.
The key issue is that the ampules of tranexamic acid have a similar size and shape as the local anesthetic and when the birthing person is being prepped for their cesarean birth, and the spinal is being administered before the surgery is started, the anesthesiologist is using the tranexamic acid in error with horrific results.
Tranexamic acid is often used prophylactically because evidence indicates that it reduces blood loss after birth. (Sentilhes, L., et al, 2021). As routine use goes up, so has the number of tragic outcomes.
ACOG is recommending critical steps to eliminate these preventable human errors including increased training across all involved staff, clearly defining the appropriate use of both medications, storing the two ampoules in different, separate secure locations, multiple safety checks involving the medical team that confirm which medication is being used before it is administered. Professional societies, pharmaceutical companies, regulatory authorities, healthcare institutions, clinicians, and organizations that provide clinical guidelines all need to quickly and effectively increase their education, protocols, documentation, safety procedures and awareness in order to eliminate this completely preventable and tragic medical error.
Everyone who works with birthing families can inform themselves about this situation and be vigilant to prevent it. Childbirth educators may want to provide information to families about this situation, or at a minimum, be prepared to provide more information should class families bring up this topic that they learned about from other sources. Consider that families may want to inquire about the use of this medication in the facility that they have chosen to birth at, and ask about safety protocols that are in place to prevent mortality and morbidity.
Moran, N. F., Bishop, D. G., Fawcus, S., Morris, E., Shakur-Still, H., Devall, A. J., ... & Hofmeyr, G. J. (2022). Tranexamic acid at cesarean delivery: drug-error deaths. American Journal of Obstetrics and Gynecology.
Sentilhes L., Sénat M.V., Le Lous M., et al, Tranexamic acid for the prevention of blood loss after cesarean delivery. N Engl J Med. 2021; 384: 1623-1634.
TagsCesarean ACOG Hemorrhage Sharon Muza Tranexamic Acid